Sore throat: self-care
- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
A sore throat makes swallowing difficult and painful. Your throat may feel dry and look red, and your voice may sound hoarse. Sore throat is common because it is associated with the common cold.
A sore throat can be caused by bacteria or viruses and will usually clear up on its own after a few days. Antibiotics are not usually needed. However, sore throats may be due to streptococcal bacteria (one cause of tonsillitis). If this type of infection in children and adolescents is not treated it can sometimes lead to rheumatic fever (an inflammatory disease that can affect many organs of the body).
Sore throats can also be caused by stomach acid reflux, by something lodged in your throat or by smoke irritation.
See Your Pharmacist or Medical Professional
- if the person with the sore throat is under 12 years old
- if you have difficulty breathing or talking
- if you have a high fever, i.e. a temperature above 39°C (or 38°C for children)
- if you have an earache, swollen glands, a rash or have been vomiting
- if you have fatigue or malaise
- if your sore throat has lasted for more than a week, or keeps coming back
- if you have swallowing problems that have lasted for more than two weeks
- if it is difficult to swallow because your throat feels blocked
- if there are white spots of pus on your tonsils or the back of your mouth
- if there are white patches inside your mouth, especially if you have diabetes or asthma and use a steroid (preventer) inhaler, as this may be a sign of oral thrush
- if you are taking prescription medications; in rare cases, a sore throat can be a sign of serious side effects
- if you have an artificial heart valve or have had endocarditis or rheumatic fever
- taking a pain relief medicine regularly will ease the pain
- sucking on an ice cube or gargling a glass of warm water with a teaspoon of salt dissolved in it may help
- throat lozenges, syrups, sprays and gargles can reduce discomfort. Some of these contain sugar and can lead to tooth decay; however, sugar-free varieties are an alternative
- do not give lozenges or gargles to a young child
- drink plenty of fluids and choose soft foods to make swallowing easier
- try drinks of honey and lemon in warm water to soothe a sore throat
- avoid smoking; it can make a sore throat feel worse
Oral pain relief medicines (analgesics)
e.g. paracetamol, packets of 24 or fewer (Panadol range), aspirin (Aspro range, Disprin range); ibuprofen, packets of 24 or fewer (Advil Tablets, Advil Liquid Caps, Nurofen range)
e.g. aspirin [larger pack sizes] (Aspro Clear Tablets, Solprin Tablets)
e.g. paracetamol [larger pack sizes] (Dymadon, Dymadon P, Panadol, Panamax, Paracetamol Sandoz)
e.g. ibuprofen [larger pack sizes] (Advil Tablets, Advil Liquid Caps, Nurofen, Rafen)
e.g. paracetamol liquid preparations (Dymadon Drops, Dymadon Suspension, Panadol Children)
e.g. ibuprofen liquid preparations (Dimetapp Children’s Ibuprofen Pain & Fever Relief Suspension, Nurofen for Children, Nurofen for Children Infant Drops)
e.g. diclofenac (Voltaren Rapid 12.5)
e.g. naproxen (Naprogesic)
e.g. ibuprofen [higher strength] (Nurofen Zavance 400 Double Strength Tablets, Advil 400 Double Strength Caplets, Advil 12 Hour Extended Release Tablets); diclofenac (Voltaren Rapid 25, Viclofen)
- paracetamol, aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) relieve pain and reduce fever. Aspirin and NSAIDs (which include ibuprofen, diclofenac and naproxen) also reduce inflammation (swelling)
- soluble aspirin can be used as a gargle to treat a sore throat
- paracetamol and NSAIDs can be used together as they work differently (they are usually given at different times; see your pharmacist for dosing advice)
- paracetamol is a safe choice for most people but it is important not to take more than recommended. It is an ingredient in many cold and flu remedies so be careful not to double dose. The maximum daily dose of paracetamol for an adult is 4 g (4000 mg), and no more than 1 g (1000 mg) every four hours. It is important to dose children by their weight and to follow the manufactures instructions on dosage
- aspirin and NSAIDs are not suitable for everyone. Children under 16 years old must not take aspirin because it can cause Reye’s syndrome, a serious condition.
- check with your pharmacist before taking aspirin or NSAIDs if you:
- have a history of stomach problems, such as ulcers or indigestion
- have asthma; some people with asthma find their condition is made worse by these types of medicines
- have kidney problems or a heart condition
- take other medications
- have an allergy to aspirin or NSAIDs
- are pregnant or breastfeeding
- are elderly; you may be at more risk of side effects
- are dehydrated
- sometimes aspirin and NSAIDs can cause side effects. It is important to take these products with a glass of water and food to minimise heartburn. If you develop indigestion, or unusual or increased bleeding or bruising, stop taking them and talk to your pharmacist
- lozenges, sprays and gargles (local treatments) can help fight bacteria and viruses, reduce inflammation or numb the pain
- some treatments are not suitable for children, or if you are pregnant or breastfeeding
- when using products containing a local anaesthetic, take care not to burn your mouth; it is harder to tell how hot food and drinks are
Local treatments (antivirals, antibacterials and antiseptic agent)
e.g. Betadine Sore Throat Gargle, Difflam Sore Throat Gargle with Iodine Concentrate, Betadine Sore Throat Lozenges, Codral Sore Throat Lozenges, Strepsils Lozenges
e.g. Difflam-C Anti-inflammatory Antiseptic Solution
- these contain ingredients to help fight bacteria or viruses
- some also contain local anaesthetics or anti-inflammatories to numb pain
Local treatments (anti-inflammatories, analgesics)
e.g. benzydamine (Difflam Anti-inflammatory Gargle, Difflam Anti-inflammatory Throat Sprays, Difflam Lozenges, flurbiprofen (Strepfen Intensive Lozenges, Strepfen Intensive Throat Spray)
- an analgesic helps to reduce pain and an anti-inflammatory reduces swelling
- flurbiprofen is an NSAID (see above) and is not suitable for everyone
- some products also contain ingredients to help fight bacteria or viruses
e.g. Cepacaine Oral Solution, Strepsils Plus Lozenges, Difflam Plus Lozenges, Betadine Anaesthetic Lozenges
e.g. Xylocaine 2% Viscous, Strepsils Plus Sore Throat Numbing Spray, Difflam Plus Anaesthetic Sore Throat Spray
- these products numb your throat and mouth and help ease the pain
- some products also contain ingredients to help fight bacteria or viruses
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
Last Reviewed: 12/02/2020
1. NPS Medicinewise. Dose confusion with paracetamol/ibuprofen combinations. 2017; https://www.nps.org.au/news/dose-confusion-with-paracetamol-ibuprofen-combinations. Accessed 10/02/2020.
2. Pharmaceutical Society of Australia. Self Care Fact Card: Cold and Flu V3.0. Accessed 12/02/2020.
3. NPS Medicinewise. Consumer Medicine Information: Panadol Extra. 2017; https://www.nps.org.au/medicine-finder/panadol-extra-optizorb-formulation-caplets. Accessed 10/02/2020.
4. Australian Medicines Handbook. Ibuprofen. 2020. Accessed 10/02/2020.
Sore throat: what you need to know
Most of us know what a sore throat feels like - pain or irritation in your throat that’s often worse when you swallow.
Sore throats: symptoms, causes, tests and when you should seek medical advice.
Cold sores overview
A cold sore is a skin infection that is caused by the herpes simplex virus (HSV). Cold sores usually occur on or around the lips or nose and are very common. They have nothing to do with colds.
Cold sores: self-care
Cold sores are caused by the herpes simplex type 1 virus. Most people carry this virus in their bodies. Find out what products are available for cold sores.
Regardless of whether tonsillitis is caused by a virus or bacteria, the symptoms may include sore throat, pain with swallowing, and fever etc.